Utah, 2010

Dense Fog in Utah, February 4 to 5, 2010

February 4 to 5, 2010 · NWS GJT · 2 events in 2 counties and zones

Strong and persistent temperature inversions over snow-covered ground caused dense fog to form in low valley locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong and persistent temperature inversions over snow-covered ground caused dense fog to form in low valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 2:58 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 4, 2:58 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 AM MST THU FEB 4 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UNDER MOSTLY CLEAR SKIES TEMPS PLUMMETED TO THE SINGLE DIGITS OVER
EAST CNTRL UTAH AND NOT SURPRISINGLY FOG REFORMED. ELSEWHERE LIKE
THE UINTA VALLEY AND THE GRAND VALLEY SOME CLD COVER EARLY
MODERATED TEMPS AND FOG HAS BEEN SLOW TO REDEVELOP...BUT SHOULD BE
WATCHED. OFF AND ON SNOW SHOWERS HAVE ALSO BEEN REPORTED IN THE
CEZ...DRO...PSO AREA.

SRN BRANCH OF SPLIT FLOW TROF PASSES OVER THE CWA THIS MORNING AND
THE NRN BRANCH PASSES THIS AFTERNOON. BEST FORCING SEEMS TO OCCUR
WITH SFC FRONTAL BAND PROGGED TO SLIDE THRU GJT EARLY THIS
MORNING. THEN COLD ADVECTION AND RESULTING STEEP LAPSE RATES KEEP
CONVECTIVE SHOWERS GOING OVER THE MTNS THROUGH THE DAY. HEAVIEST
PCPN EXPECTED OVER THE NRN MTNS WHERE 2-4 INCHES CAN BE EXPECTED
OVER THE PARK AND NRN GORE RANGES AS MT TOP TEMPS SUPPORT GOOD
DENDRITIC GROWTH.

HIGH PRESSURE BEGINS TO BUILD OVER THE GRT BASIN TONIGHT THEN
SLOWLY TRANSLATE EWRD AHEAD OF THE NEXT PACIFIC WEATHER SYSTEM. THIS
BRINGS DRY WX LATE TONIGHT AND EARLY FRIDAY...BUT AS RIDGE AXIS
PASSES FRI AFTERNOON WARM ADVECTION/OMEGA DRIVEN PCPN BEGINS TO
BREAK OUT OVER THE MTNS OF ERN UTAH AND WRN CO...INCREASING FRIDAY
NIGHT.

TEMPS STILL REMAIN PROBLEMATIC...BUT EXPECT WARMER TEMPS TODAY AS
SFC FRONT SHOULD BREAK OUT MOST VALLEY INVERSIONS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
BEGINNING OF LONG-TERM BRINGS PRECIP TO ERN UT AND WRN CO AS RIDGE
BREAKS DOWN AHEAD OF TROF.  THIS PRECIP WILL OVERSPREAD REMAINDER
OF CWA BY SAT EVENING AS FLOW BECOMES MORE ZONAL AND TROF CONTINUES
EWRD MOVEMENT.  AS THIS OCCURS...ALL MODELS HIGHLIGHT RETROGRADING
SHORTWAVE DROPPING SWRD FROM CA/US BORDER.  AS IT APPROACHES IT WILL
BECOME SHEARED AS PARENT LOW OVER CANADA WILL DEEPEN SOMEWHAT AS
SHEAR ZONE ROTATES AROUND LOW. THIS COMBINATION OF EVENTS WILL CAUSE
PROLONGED PERIOD OF PRECIP THAT MAY PERSIST THRU TUE NIGHT/EARLY WED
MORNING.  WITH FIRST TROF...MOST PRECIP APPEARS TO BE OVER SAN
JUANS/ABAJOS/LA SALS...WHILE SECOND SYSTEM WILL AFFECT CONTINENTAL
DIVIDE.  INCD POPS/QPF/SNOW AMTS IN RESPONSE BUT ONLY CONSERVATIVE
AMTS FOR THE TIME BEING.  WEEKEND WILL BEAR WATCHING AS HIGHLIGHTS A
DISTINCT POSSIBILITY.

OTHER CONCERN WILL BE TEMPS AS MOS GUIDANCE SHOWING A DROP OF CLOSE
TO 12 DEG FOR HIGHS WITH LOWS DROPPING TO -10F FOR AREAS NEAR CO/WY
BORDER.  H85-H5 THICKNESS BACKS UP THIS THINKING AS GFS SHOWS
100DM DROP IN THICKNESS VALUE.  OTHER AREAS WILL SEE SOME DROPS IN
TEMPS BUT MOFFAT AND RIO BLANCO COUNTY LOOK TO HAVE THE BRUNT OF COLD
WX.

ONCE SYSTEMS MOVE OUT LATE TUE NIGHT...WEAK AREA OF HIGH PRESSURE
WILL BUILD IN PROVIDING QUIET WEATHER AFTER UNSETTLED FEW DAYS.

&&

.AVIATION...
IFR CONDITIONS IN LOW CLOUDS AND FOG HAVE FORMED IN THE UINTA BASIN
IMPACTING KVEL AIRPORT AGAIN TONIGHT AND WILL PERSIST THRU TOMORROW
MORNING. PATCHY FOG WITH LOCAL MVFR VIS WILL ALSO BE POSSIBLE ALONG
THE COLORADO RIVER UNTIL MID MORNING TO INCLUDE KGJT...KRIL...AND
KEGE.  KASE CURRENTLY REPORTING IFR CONDITIONS AS LIGHT SNOW HAS
DROPPED CIGS AND VIS IN RESPONSE TO SYSTEM TO S.  EXPECT THESE
SNOWSHOWERS TO CONTINUE THRU NOON TIMEFRAME. EXPECT ALL TAF SITES TO
BE MVFR BY NOON AND VFR A FEW HOURS LATER.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MC
LONG TERM....TGR
AVIATION.....TGJT
Hazardous weather outlook, Feb 4, 6:03 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MST THU FEB 4 2010

COZ001>014-017>023-UTZ022>025-027>029-051402-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
603 AM MST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS POSSIBLE IN SOME OF THE VALLEY AREAS THIS MORNING...
ESPECIALLY IN THE UINTA BASIN IN NORTHEAST UTAH...AND ON THE GRAND
FLAT IN EAST CENTRAL UTAH. VISIBILITY MAY FALL BELOW ONE MILE AT
ISOLATED LOCATIONS. SNOW SHOWERS WILL DEVELOP OVER THE
MOUNTAINS TODAY...WITH LIGHT ACCUMULATIONS MAINLY OVER THE
NORTHERN MOUNTAINS. SNOW WILL TAPER OFF TO SCATTERED SHOWERS LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

PRECIPITATION WILL START FRIDAY NIGHT OVER THE NORTHERN AND
CENTRAL MOUNTAINS AS HIGH PRESSURE BREAKS DOWN.  BY SATURDAY...NEXT
DISTURBANCE WILL BRING PRECIPITATION OVER ENTIRE CWA...ESPECIALLY
SAN JUANS AND HIGHER ELEVATIONS IN UTAH.  THIS SYSTEM WILL MOVE OUT
OF THE AREA BY SUNDAY AFTERNOON AS ANOTHER SYSTEM DROPS DOWN FROM THE
NORTH CAUSING PRECIPITATION OVER CONTINENTAL DIVIDE THROUGH
TUESDAY.  SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE THROUGH THE
PERIOD FOR VARIOUS AREAS OF COLORADO AND UTAH.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Feb 4, 6:13 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 AM MST THU FEB 04 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0607 AM     SNOW             OPHIR                   37.86N 107.83W
02/04/2010  M3.0 INCH        SAN MIGUEL         CO   AVALANCHE FCSTR

            24 HOUR SNOWFALL AMOUNT. CURRENTLY SNOWING VERY
            LIGHTLY.

&&

EVENT NUMBER GJT1000152

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 4, 7:00 AM MST to February 5, 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Widespread dense fog reduced visibilities to below one-quarter mile.

Dense Fog, Eastern Uinta Basin

When
February 4, 10:00 PM MST to February 5, 9:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog reduced visibilities in some areas to below one-quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210571, 210572.